Hail, Ford
- When
- July 8, 1:00 AM CST
- Where
- Ford County, 1.29 mi WSW of Dodge City
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 37.740, -100.040
There was a brief severe thunderstorm after midnight.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
There was a brief severe thunderstorm after midnight.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 7, 11:46 PM CST, 1 hour 14 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 1246 AM CDT FRI JUL 8 2016 ...Updated for aviation discussion... .SHORT TERM...(This evening through Friday) Issued at 227 PM CDT Thu Jul 7 2016 A cold front dropping south across southwest Kansas during the afternoon will be located near the Oklahoma border during the early evening hours. Models are hinting at a weak upper level disturbance approaching from the four corners region early tonight. Given the forecast weak CIN near this boundary, moisture and weak instability ahead of this wave early tonight will retain mention of small chances for convection along and south of the Oklahoma border. Based on some cloud cover overnight and light easterly winds developing the latest MAV/MET guidance looks on track with lows ranging from the mid 60s in west central Kansas to near 75 in south central Kansas and along the Oklahoma border. Cooler, more seasonal temperatures can be expected on Friday given the cooling trend forecast in the 900mb to 850mb level along with the expected cloud cover. Precipitation chances will also be on the increase late day as moisture and lift begins to improve across southwest Kansas. The better opportunity for precipitation will be Friday night. .LONG TERM...(Friday night through Thursday) Issued at 227 PM CDT Thu Jul 7 2016 Warm air advection, moisture, and instability will improve Friday night as another upper level disturbance approaches from the west. Given the 0-1km moisture convergence, CAPES and 0-6km shear there will be a chance for a few of these storms Friday night to become severe. Hail up to half dollar and strong damaging winds will be the main hazard. Heavy rainfall will also be an issue with these storms Friday night given the forecast high precipitable water. Precipitation chances for western Kansas will briefly taper off by Sunday as the warm front lifts north and east and ridging aloft begins to build into the West Central High Plains. Early next week the next upper low/trough will begin to move east across the western United states. As this next system approaches the chance for afternoon and night time convection will begin to increase across western Kansas. A warming trend can also be expected early next week given the warming forecast in the 850mb to 700mb level. The GFS and ECMWF both move this next upper level storm system across the central plains late Tuesday into Wednesday. As this passes a cold front will drop south across western Kansas bringing an end to the warming trend. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1238 AM CDT Fri Jul 8 2016 Low level upslope east to northeast winds will persist through the period. There is a small chance of thunderstorms through 12z and then another chance after 21z. Outside of any thunderstorms VFR conditions can be expected. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 92 67 95 / 40 40 40 20 GCK 69 91 67 95 / 30 30 30 20 EHA 68 91 67 97 / 20 20 20 20 LBL 69 94 68 98 / 20 20 30 20 HYS 68 88 66 90 / 40 30 50 20 P28 74 93 71 95 / 30 40 40 30 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Finch
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 617 AM CDT THU JUL 7 2016 KSZ030-031-043>046-061>066-074>081-084>090-081130- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 617 AM CDT THU JUL 7 2016 /517 AM MDT THU JUL 7 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT AN ISOLATED THUNDERSTORM CAN'T BE RULED OUT ALONG THE OKLAHOMA STATE LINE AND ALONG THE COLORADO STATE LINE LATE THIS AFTERNOON. HAIL AS LARGE AS QUARTERS AND DAMAGING WINDS ARE POSSIBLE IF STORMS OCCUR AT ALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS LATE FRIDAY. THESE STORMS COULD BE SEVERE WITH HAIL AS LARGE AS HALF DOLLARS AND WIND GUSTS AS HIGH AS 60 MPH. THERE ARE SMALL CHANCES OF THUNDERSTORMS JUST ABOUT EVERY DAY FROM SATURDAY THROUGH WEDNESDAY. IT IS TOO EARLY TO TELL IF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC JF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 115 AM CDT FRI JUL 8 2016 KSZ077-078-080-087-088-080715- FORD KS-GRAY KS-MEADE KS-KIOWA KS-CLARK KS- 115 AM CDT FRI JUL 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAY...FORD... NORTHERN CLARK...NORTHEASTERN MEADE AND NORTHWESTERN KIOWA COUNTIES UNTIL 215 AM CDT... AT 113 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM THE HAGGARD ELEV TO 5 MILES SOUTHEAST OF KINGSDOWN. MOVEMENT WAS NORTH AT 25 MPH. HAIL TO ONE HALF INCH IS POSSIBLE. WIND GUSTS NEAR 45 MPH ARE POSSIBLE. TORRENTIAL RAINFALL AND FREQUENT DANGEROUS LIGHTNING ARE EXPECTED. LOCATIONS IMPACTED INCLUDE... DODGE CITY...BUCKLIN...MINNEOLA...MULLINVILLE...FORD...ENSIGN... BLOOM...HOWELL...FT. DODGE...KINGSDOWN... THE HAGGARD ELEV AND CLARK STATE LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3787 10028 3766 9939 3729 9971 3749 10045 TIME...MOT...LOC 0613Z 202DEG 22KT 3763 10032 3746 9971 TURNER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 115 AM CDT FRI JUL 8 2016 KSZ077-078-080-087-088-080715- FORD KS-GRAY KS-MEADE KS-KIOWA KS-CLARK KS- 115 AM CDT FRI JUL 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAY...FORD... NORTHERN CLARK...NORTHEASTERN MEADE AND NORTHWESTERN KIOWA COUNTIES UNTIL 215 AM CDT... AT 113 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM THE HAGGARD ELEV TO 5 MILES SOUTHEAST OF KINGSDOWN. MOVEMENT WAS NORTH AT 25 MPH. HAIL TO ONE HALF INCH IS POSSIBLE. WIND GUSTS NEAR 45 MPH ARE POSSIBLE. TORRENTIAL RAINFALL AND FREQUENT DANGEROUS LIGHTNING ARE EXPECTED. LOCATIONS IMPACTED INCLUDE... DODGE CITY...BUCKLIN...MINNEOLA...MULLINVILLE...FORD...ENSIGN... BLOOM...HOWELL...FT. DODGE...KINGSDOWN... THE HAGGARD ELEV AND CLARK STATE LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3787 10028 3766 9939 3729 9971 3749 10045 TIME...MOT...LOC 0613Z 202DEG 22KT 3763 10032 3746 9971 TURNER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 137 AM CDT FRI JUL 8 2016 KSZ078>081-088>090-080730- FORD KS-EDWARDS KS-KIOWA KS-CLARK KS-BARBER KS-PRATT KS-COMANCHE KS- 137 AM CDT FRI JUL 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COMANCHE...SOUTHEASTERN FORD...SOUTHWESTERN PRATT...SOUTHWESTERN EDWARDS...NORTHEASTERN CLARK...NORTHWESTERN BARBER AND KIOWA COUNTIES UNTIL 230 AM CDT... AT 135 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTH OF BUCKLIN TO 7 MILES SOUTHEAST OF WILMORE. MOVEMENT WAS NORTHEAST AT 35 MPH. HAIL TO THE SIZE OF NICKELS IS POSSIBLE. WIND GUSTS TO 45 MPH ARE POSSIBLE. TORRENTIAL HEAVY RAINFALL AND FREQUENT DANGEROUS LIGHTNING ARE EXPECTED. LOCATIONS IMPACTED INCLUDE... COLDWATER...BUCKLIN...GREENSBURG...MULLINVILLE...WILMORE... SUN CITY...CROFT...LAKE COLDWATER...CLARK STATE LAKE AND BELVIDERE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3778 9959 3743 9875 3710 9918 3735 9984 TIME...MOT...LOC 0635Z 220DEG 31KT 3751 9965 3725 9913 TURNER
The Dodge City radar (KDDC), 7 km away, was scanning. The volume nearest the first event began at 07:00 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652942.